North Carolina, 2025

Damaging Winds in North Carolina, March 16 to 17, 2025

March 16 to 17, 2025 · NWS MHX · 5 events in 3 counties and zones

A slow moving cold front moved through during the afternoon and offshore during the early morning hours of the 17th. A few showers and thunderstorms developed during the evenings hours over inland areas of Eastern NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A slow moving cold front moved through during the afternoon and offshore during the early morning hours of the 17th. A few showers and thunderstorms developed during the evenings hours over inland areas of Eastern NC. One storm became severe and produced wind damage over Onslow and Duplin counties. Later in the evening, an isolated severe storm came ashore and produced wind damage over Harkers Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 16, 5:42 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 16, 5:42 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
642 PM EDT Sun Mar 16 2025

.SYNOPSIS...
A cold front will move across ENC tonight, pushing offshore by
Monday morning. High pressure builds back into the Eastern
Seaboard Monday night into Tuesday bringing fair conditions to
ENC through midweek. Another cold front moves through late
Thursday.

&&

.NEAR TERM /TONIGHT/...
As of 640 PM Sun...

KEY MESSAGES

 - Strong to severe thunderstorm risk persists through late tonight

 - Heavy rain expected tonight, with an attendant risk of flooding

 - Gusty wind threat lowering through the evening hours

Latest surface analysis shows previously mentioned cold front
moving through western NC with multiple surface troughs located
across the Triad region and to the SW along the SC/GA border.
This surface trough to the south and west looks to be our main
player in the weather tonight. Otherwise gusty winds continue
across ENC this afternoon with widespread gusts up around 30-40
mph at times. These gusts should continue into the early evening
hours before decreasing significantly.

Sct showers and iso thunderstorms continue to move through the
area early this evening, and continue to watch convection
upstream over south-central NC and across SE NC. Hi-Res
guidance continues to hint that as the shortwave to the south
and west begins to near ENC this evening and tonight, increased
forcing on top of an already moist and slightly unstable
atmosphere should continue to support an uptick in shower and
thunderstorm activity from west to east. Convection will
probably be slow-moving given the deep southerly flow aloft
supporting a slower cold front progression. This scenario
supports higher rainfall totals thanks to the added enhancement
of a plume of anomalous moisture. Regarding the severe weather
potential this evening, strong forcing should help to overcome
some of the lack of instability, perhaps with a relatively
"higher" corridor of severe potential south of HWY 70 and across
the southern OBX where the greatest instability looks to be. In
this corridor, there will be a risk of damaging winds of 50-70
mph and possibly a tornado. The severe threat will then wane
greatly after about midnight with just a heavy rain threat
lingering into the early morning hours on Monday. Rain and
thunderstorm activity should then begin to near the coast by
sunrise on Monday as well. With widespread cloud cover, steady
S'rly flow and persistent rain and thunderstorm activity, dont
expect temps to change much tonight getting down into the upper
50s to low 60s.

&&

.SHORT TERM /MONDAY/...
As of 4 PM Sun...Negatively tilted trough pushes offshore on
Monday with its associated surface cold front pushing off the
coast by Monday morning. In addition to this, residual low-mid
level moisture and instability beneath the upper trough may
allow a lingering risk of diurnally-driven showers and isolated
thunderstorms through much of the afternoon Monday into Monday
night especially across the Crystal Coast and OBX. Highs on
Monday generally range from the upper 50s to upper 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 3 AM Sunday...

Tuesday through Wednesday night...Dry weather returns and
prevails through mid week as high pressure builds into the area
from the southwest.

Thursday...A second frontal system is expected to lift
northeast through Thursday, dragging another cold front towards
the area on Thursday. Model soundings suggest dry low levels
with steep lapse rates, with more moist mid levels during the
frontal passage. There is uncertainty on if there will be enough
moisture for measurable precip, with the GEPS, GEPS, and EPS all
showing 40-70% of ensemble members with precip moving through
along the front. Model instability remains meager, but with
indications of an inverted V sounding, an upward trend in mid-
level moisture and elevated instability could result in gusty
winds from showers. Due to the uncertainty, capped PoPs at
chance (25-35%) Thursday afternoon and evening. If we end up
with a dry front with substantial dewpoint depressions Thursday,
gusty winds could result in fire weather concerns Thursday.

Friday through Saturday...Cool high pressure builds in behind
the cold front for Friday, keeping us dry. We could see temps
near freezing Saturday morning with high pressure overhead, but
being six days out, elected to keep minTs in the mid 30s. This
weekend a shortwave and associated sfc low moves across the
Great Lakes region, bringing rain chances once again.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 640 PM Sunday...

KEY MESSAGES

 - Gusty south winds of 30-40kt today
 - TSRA impacts expected through tonight
 - IFR/MVFR conditions likely through tonight
 - LLWS risk late tonight

A cold front currently advancing across the Carolinas will
continue to move eastward overnight. Strong southerly flow is
in place ahead of this front with 15-20 kt winds across ENC,
with daytime heating/mixing and the presence of notably strong
flow aloft contributing to gusts of 30-35 kts. Winds decrease
through the night tonight, gradually veering to the northwest
before strengthening again tomorrow. The loss of heating/mixing
tonight along with the strong winds aloft will lead to a period
of LLWS impacts late tonight (southerly shear of 50 kts in the
lowest 2kft). Currently, LLWS impacts appear greater closer to
the OBX and east of TAF sites, so did not include prevailing
LLWS group at this time.

Mixed bag of conditions currently across the terminals, ranging
from VFR to MVFR. Will prevail MVFR conditions at all sites and
TEMPO IFR for heavier rain/tstm risk through 06z. Sct showers
and iso storms continue to move through the area, and expect
showers and storms to become more widespread over the next few
hours. Showers and thunderstorms expected to last through the
night before tapering off from west-to-east early Mon morning.
Where TSRA occur, there will be a risk of enhanced wind gusts
(40-50kt) as well as a low-end risk of tornadoes. Expect cigs to
lift to VFR early Mon morning, then likely returning to MVFR
between 12-15z for several hours, then returning to VFR Mon
afternoon behind the front.

LONG TERM /Monday night through Friday/...
As of 3 AM Sunday...Improving conditions expected late Monday
behind the front, lasting through Wednesday as high pressure
builds back over area terminals. Thursday another cold front
moves through, which could bring lower ceilings, showers, and
LLWS concerns.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 640 PM Sun...

KEY MESSAGES

 - Increased risk of thunderstorm impacts this evening and
tonight
 -Boating conditions improve slightly on Monday

Latest obs show S winds 20-30 kt gusting 25-35 kt with seas
5-11 ft. A cold front will move east across the ENC waters late
tonight, and will be accompanied by an increased risk of
thunderstorms this evening. Marine headlines remain unchanged,
with the greatest risk of 35kt+ winds focused over the warmer
coastal waters from Oregon Inlet south through Surf City. Of
note, though, where thunderstorms occur, there will be an
increased risk of 40kt+ wind gusts and waterspouts. Seas have
already built to 9-12 ft, primarily south of Cape Hatteras.
North of Cape Hatteras, seas are expected to top out in the 6-9
foot range this evening. The cold front will push off the coast
Monday morning allowing for winds to shift from the S to the SW
and then the NW. This shift will begin after midnight and
complete by the morning hours on Monday. Winds immediately
behind the front will be much weaker lowering down 5-10 kts
across all waters. Though winds will once again be on the
increase Mon evening as the pressure gradient briefly tightens.
This will allow gales to come to an end across our coastal
waters south of Oregon Inlet, though these gales will be
replaced by SCA's as seas across all coastal waters as seas
remain at 6-9 ft. Across the northern sounds and inland rivers,
winds should remain below SCA criteria and SCA's should end here
by early morning. Across the Pamlico, while winds will weaken,
expect strengthening NW'rlys Mon evening well behind the front
keeping SCA's in place.

LONG TERM /Monday night through Friday/...
As of 3 AM Sunday...Boating conditions improve a bit early
Monday, although elevated seas are still expected for coastal
waters. Late Monday into Tuesday a pinched gradient from high
building in brings another round of gusty winds (N/NE gusts
25-30kts), with seas remaining elevated. Wednesday morning winds
come down again, but Thursday a cold front passage brings yet
another round of gusty winds and elevated seas, with 20-30%
chance of showers.

&&

.HYDROLOGY...
As of 430 PM Sunday...

KEY MESSAGES

 - Heavy rain likely this evening, with at least a few
   instances of flooding possible

A plume of anomalous moisture will interact with a modestly
unstable airmass and a slow-moving cold front, supporting an
increased risk of intense rainfall rates. Guidance generally
favors 1-3" of rainfall across much of ENC. However, where
thunderstorms are most persistent, rainfall totals of 3-7"
appear plausible per the latest HREF max QPF guidance. Despite
the recent dry conditions, those higher rainfall totals would
support at least a few instances of flooding/flash flooding,
especially in urban and poor drainage areas.

&&

.TIDES/COASTAL FLOODING...
As of 430 PM Sunday...Breezy southerly winds will continue into
tonight ahead of a strong cold front with the front expected to
move offshore early morning Monday. Strongest southerly winds
will be 8PM-4AM, and during this window we will likely see our
highest water level rises along the Pamlico and Pungo rivers,
mainland Hyde and Dare counties, and Outer Banks north of
Hatteras. Water level rises of up to 1 foot above ground level
are possible during this time. However, the risk of impactful
coastal flooding is LOW. Therefore, no coastal flooding
headlines will be issued with this update.

Oceanside, rough surf remains a concern for all beaches,
especially south of Oregon Inlet, which could result in ocean
overwash and minor inundation. As a matter of fact, a high surf
advisory remain in place for south facing beaches from Western
Carteret County to Hatteras Island persisting into Mon morning
as elevated surf may lead to minor coastal impacts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 5 AM EDT Monday for NCZ195.
     High Surf Advisory until 8 AM EDT Monday for NCZ196-204-205.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ131-136-137-
     230-231.
     Small Craft Advisory until 8 PM EDT Tuesday for AMZ135.
     Small Craft Advisory until 8 AM EDT Wednesday for AMZ150.
     Gale Warning until 6 AM EDT Monday for AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/RCF
SHORT TERM...RCF
LONG TERM...RJ
AVIATION...CQD/RJ/ZC
MARINE...RM/CQD/RCF
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Mar 16, 6:39 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
739 PM EDT Sun Mar 16 2025

NCZ029-044-079-080-090>092-193-194-198-199-172345-
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Northern Craven-
Southern Craven-Inland Onslow-Coastal Onslow-
739 PM EDT Sun Mar 16 2025

...TORNADO WATCH 56 IN EFFECT UNTIL 1 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A cold front will move through the area with gusty winds as high as
30-40 mph this evening. Additionally, there will be an increased
risk of thunderstorms, some of which could be strong to marginally
severe, especially this evening into tonight. The primary risks will
be heavy rain and flooding, as well as wind gusts of 40-60 mph. A
low end tornado risk may develop as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-081-094-203-172345-
Washington-Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-
Northern Outer Banks-
739 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A cold front will move through the area with gusty winds as high as
30-40 mph this evening. Additionally, there will be an increased
risk of thunderstorms, some of which could be strong to marginally
severe, especially this evening into tonight. The primary risks will
be heavy rain and flooding, as well as wind gusts of 40-60 mph. A
low end tornado risk may develop as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-205-172345-
East Carteret-Ocracoke Island-Hatteras Island-
739 PM EDT Sun Mar 16 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

A cold front will move through the area with gusty winds as high as
30-40 mph. Additionally, there will be an increased risk of
thunderstorms, some of which could be strong to marginally severe,
especially this evening into tonight. The primary risks will be
heavy rain and flooding, as well as wind gusts of 40-60 mph. A low
end tornado risk may develop as well. The strong winds ahead of the
cold front will lead to dangerous surf along the coast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Dangerous surf will last into early Monday morning along the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-172345-
West Carteret-
739 PM EDT Sun Mar 16 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

A cold front will move through the area with gusty winds as high as
30-40 mph. Additionally, there will be an increased risk of
thunderstorms, some of which could be strong to marginally severe,
especially this evening into tonight. The primary risks will be
heavy rain and flooding, as well as wind gusts of 40-60 mph. A low
end tornado risk may develop as well. The strong winds ahead of the
cold front will lead to dangerous surf along the coast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 16, 4:21 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
521 PM EDT Sun Mar 16 2025

NCZ044-079-091-162145-
Greene NC-Lenoir NC-Pitt NC-
521 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT GREENE...NORTHWESTERN LENOIR AND
NORTHWESTERN PITT COUNTIES THROUGH 545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snow Hill, or 8 miles southwest of Farmville, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walstonburg, Maury, Ormondsville, Farmville, Bell Arthur, Snow Hill,
Fountain, Castoria, Lizzie, Shine, House, Pitt Greenville Airport,
Bruce, Falkland, Fort Run VFD, Bull Head VFD, and Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 7782 3561 7776 3567 7767 3576 7752
      3579 7749 3565 7731 3536 7768 3546 7783
TIME...MOT...LOC 2121Z 219DEG 39KT 3552 7771

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

8
Special weather statement, Mar 16, 6:37 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
737 PM EDT Sun Mar 16 2025

NCZ090>092-198-170000-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
737 PM EDT Sun Mar 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JONES...
SOUTHWESTERN LENOIR...NORTHWESTERN ONSLOW AND EASTERN DUPLIN COUNTIES
THROUGH 800 PM EDT...

At 737 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willard, or near Wallace, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chinquapin, Teachey, Beulaville, Hargetts Crossroads, Lyman,
Kornegay, Pink Hill, Potters Hill, Greenevers, Sarecta, Deep Run,
Wallace, Pleasant Hill, and Albertson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 7785 3518 7783 3520 7783 3509 7754
      3472 7778 3472 7796 3471 7798 3472 7799
      3473 7801 3473 7804
TIME...MOT...LOC 2337Z 203DEG 54KT 3466 7795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

OJC

The radar

The Morehead City radar (KMHX), 83 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
March 16, 6:55 PM EST
Where
Duplin County, 0.89 mi SE of Sloan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.760, -77.790

Trees were blown down near Sholar Fertilizer. The time was estimated based on radar data.

Thunderstorm Wind, Onslow

When
March 16, 7:09 PM EST
Where
Onslow County, 0.89 mi SW of Haw Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.920, -77.630

Trees were blown down on powerlines at the intersection of Haw Branch Road and Highway 24. The time was estimated by radar data.

Thunderstorm Wind, Carteret

When
March 17, 1:12 AM EST
Where
Carteret County, 1.14 mi W of Harkers Is
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.700, -76.570

An NWS storm survey estimates wind speeds around 60 MPH on Harkers Island. Damage at one location consisted of a shed blown on its side, and a porch roof and steps blown about 15 to 25 feet toward the north. Some shingles were also lifted from the south side of the house towards the water. Debris was scattered across Island Road and into the parking lot of the Dollar General. This building had minor damage consisting of metal drip edging being blown upward. The debris area ended on the north side of the Dollar General building. Wind speed estimates are consistent on the lower end of the damage scale due to lack of anchoring and overall construction of the building, combined with a lack of damage outside of this specific location.

Thunderstorm Wind, Carteret

When
March 17, 1:23 AM EST
Where
Carteret County, 1.14 mi W of Harkers Is
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.700, -76.570

Carteret Craven Electric COOP reports multiple power outages on Harkers Island due to wind damage. The radar wind signature aligns with the time of the reported outages.

Thunderstorm Wind, Carteret

When
March 17, 1:25 AM EST
Where
Carteret County, 2.15 mi NNE of Beaufort
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.750, -76.640

The peak wind gust was measured at the Kevin Court Weatherflow station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239776, 1239771, 1239778, 1239774, 1239773.